Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Skin Care and Diseases

Square shaped rash on chest

06/05/2005

Question:

Hello, I have two places on my chest that have a funny rash pattern. It is a square. Size of square is about 2 inches on a side and the center of the square is unaffected, normal skin. The width of the rash defining the square is about 1/4 " It looks like a letter "O" of the alphabet, with the center of the "O" normal unaffected skin, but the corners of the "O" are very squared off,not rounded. The lines forming the shape of the squared "O" are very straight like they were drawn with a ruler. I have one about 3" below one nipple and the other about in the same location under the other nipple. Cyclocort banishes them when I apply it before bed, but they are there again during the following day. They are itchy, but not too itchy. No hurting, seeping, and the color is reddish. You cannot feel any raised portion if you rub your finger over them. I feel fine otherwise, no other symptoms. I have tried to determine if anything is pressing against my skin in those areas and have come up blank. The only thing I can think of is my bare arms rest there during sleep and I do not wear a pajama top. It looks like I am a cow and have been branded, the squared off "O" is that distinctive looking.

Answer:

Your description of an exactly symmetrical dermatitis that contains straight lines, strongly suggests a contact dermatitis rather then something internal and/or systemic.  Straight lines are not a normal physiologic event from internal sources.  Clothing and jewelry are all to be considered.  The distribution might suggest metal fasteners on a shirt that would lie at that area.  Remember that metal fasteners contain nickel, sometimes tin, and other metals; but nickel frequently to give strength to the fastener.  Perspiration would leach the ions from the metal, giving you this kind of dermatitis. 

Solution to your problem is going to require very careful examination of the your clothing, cosmetics, jewelry application, piercings, etc.  You need to be carefully examined by a board certified dermatologist who might help you locate the offending agent.  I would not use Cyclocort chronically.  It can lead to thinning of the skin and even dependency on the drug topically.  It is important that you find the cause.  Look in your environment.

Good luck!

For more information:

Go to the Skin Care and Diseases health topic, where you can:

Response by:

Charles L Heaton, MD
Professor
College of Medicine
University of Cincinnati